Hail, Montgomery
- When
- August 21, 12:25 PM EST to 12:29 PM EST
- Where
- Montgomery County, Dayton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.750, -84.180
Thunderstorms developed along a cold front that was across central Indiana and Ohio during the afternoon. A couple of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed along a cold front that was across central Indiana and Ohio during the afternoon. A couple of these storms became severe. The main threats from these storms were damaging thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 9:37 AM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1037 AM EDT SUN AUG 21 2011 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TODAY...PUSHING INTO THE APPALACHIANS BY TONIGHT. THIS WILL ALLOW HIGH PRESSURE AND DRY AIR TO BUILD IN FOR MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A COLD FRONT HAD SLIPPED INTO NW OHIO AND N CENTRAL INDIANA BY MID MORNING. THIS FRONT WILL SLOWLY SLIP SOUTH THROUGH THE FORECAST AREA THROUGH THE REMAINDER OF TODAY. ALONG AND AHEAD OF THE FRONT THERE WILL CONTINUE TO BE ENOUGH INSTABILITY AND LIFT TO GENERATE SCATTERED SHOWERS/THUNDERSTORMS. HAVE ADJUSTED PROBABILITIES FOR PRECIPITATION SLIGHTLY BASED ON CURRENT RADAR TRENDS BUT DID NOT MAKE ANY MAJOR CHANGES. ADJUSTED SKY COVER AS WELL...BASED ON CURRENT TRENDS. WILL CONTINUE THE CHANCE FOR SCATTERED SHOWERS/THUNDERSTORMS THROUGH THIS AFTERNOON AND POSSIBLY INTO EARLY EVENING...ESPECIALLY IN THE S/SE. ADJUSTED HOURLY TEMPERATURES FOR FIRST COUPLE OF HOURS BUT NO CHANGES TO THE MAX TEMPERATURE FOR TODAY. HIGH TEMPERATURE FORECAST TODAY IS TRICKY DUE TO VARIABLE CLOUDS AND TIMING OF COLD FRONTAL PASSAGE. MAY NEED TO ADJUST HIGHS ON LATER UPDATE. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... MODELS LINGER SOME CAPE AND THEREFORE CONVECTION IN THE SE THIS EVENING. LEFT SOME POPS FOR THE EVENING HOURS TO COVER THIS. HIGH PRESSURE THEN BUILDS IN FOR TONIGHT INTO MONDAY. NAM TRIES TO DEVELOP SOME LAKE EFFECT PCPN OFF OF LAKE MICHIGAN MONDAY. IT IS AN OUTLIER...SO WILL LEAVE THE PERIOD DRY. DO EXPECT CU TO DEVELOP ACROSS THE REGION ON MONDAY IN THE CAA ON THE E SIDE OF THE HIGH. TEMPERATURES WILL COOL INTO THE UPPER 50S N AND LOWER 60S S TONIGHT. HIGHS WILL BE BELOW NORMAL FOR MONDAY WILL HIGHS IN THE 70S. ALTHOUGH THERE WILL BE MOSTLY CLEAR SKIES MONDAY NIGHT...THE GFS MOS LOWS LOOKED A LITTLE COOL. WENT WITH THE WARMER NAM MOS NUMBERS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AT THE BEGINNING OF THE PERIOD...DOMINANT SUBTROPICAL RIDGE WILL CENTERED OVER NRN TX THE RIDGE AXIS NORTH INTO SASKATCHEWAN. MORE STRONG RIDGING IS FOUND IN HIGH LATITUDES NEAR THE DAVIS STRAIT...AND IN BETWEEN A SHARP/DEEP AND RATHER ANOMALOUS UPPER LEVEL TROUGH WITH A VORTEX OVER HUDSONS BAY. THIS TROUGH AXIS EXTENDS SOUTH THROUGH THE ERN GREAT LAKES/APPALACHIAN CHAIN. DURING THIS PERIOD...THE HOT SUBTROPICAL RIDGE WILL BUILD NORTH/WEST TO NEAR SALT LAKE CITY BY THE END OF THE WORK WEEK...WITH A BELT OF STRONGER FLOW ATOP THIS RIDGE TO BRING A SHORTWAVE TROUGH INTO THE GREAT LAKES WED/THUR. THIS FEATURE WILL SERVE TO KICK THE CURRENT HUDSONS BAY TROUGH OUT TO SEA...ESSENTIALLY REPLACING IT IN THE CURRENT LONGWAVE TROUGH POSITION. NET EFFECTS TO SENSIBLE WEATHER - MONDAY/TUESDAY WILL FEATURE STRONG SURFACE HIGH PRESSURE BUILDING SOUTH THROUGH THE GREAT LAKES INTO THE APPALACHIANS. THIS FEATURE IN THE STRONG SUBSIDENCE REGION ON THE EQUATORWARD SIDE OF THE JET SURROUNDING THE DEPARTING SHORTWAVE EJECTING OUT OF HUDSONS BAY. STRONG AGREEMENT HERE IN A REFRESHING AIRMASS CHANGE WITH DWPTS FALLING BACK INTO THE 50S MONDAY INTO EARLY TUESDAY. DRY WEATHER ON THESE DAYS EXPECTED. AS THIS HIGH PULLS EAST...RETURN FLOW SETS UP AND MOISTURE TRANSPORT INCREASES DOWNSTREAM OF THE KICKER SHORTWAVE DIGGING SOUTHEAST THROUGH WESTERN ONTARIO. THIS SHOULD SUPPORT A CLUSTER OF STORMS OVER THE WESTERN CORN BELT...AND THIS /PER WARM ADVECTION AND LOW LEVEL JET FORECASTS/ MAY MOVE INTO WESTERN PORTIONS OF THE FORECAST AREA TUESDAY NIGHT. CONTINUED RAIN CHANCES HERE. THIS SHORTWAVE SHOULD SLIDE THROUGH MUCH LIKE THE CURRENT WAVE MOVING THROUGH THE AREA...WITH A WEAK COLD FRONT ATTENDANT TO IT ON WEDNESDAY NIGHT...SO KEPT SMALL RAIN CHANCES WED/THUR TO COVER TIMING ISSUES AND LACK OF CONFIDENCE IN INSTABILITY/FORCING CO-LOCATION THIS FAR OUT. MAY BE HOLDING ON TO RAIN CHANCES TOO LONG ON THURS - BUT ENOUGH OF A SIGNAL IN ENS MEANS TO KEEP THIS FOR NOW. FRONT SLIDES SOUTH BY THURS NIGHT SEEMINGLY SETTING UP DRY FRI/SAT WITH SLIGHT COOLER/LESS HUMID AIRMASS AGAIN MOVING BACK IN. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS ARE SCATTERED THROUGHOUT THE OHIO VALLEY ALONG A DIFFUSE SURFACE FRONT. ONGOING STORMS OVER CMH METRO AREA WILL BE EAST OF TAF SITES AT 12Z ISSUANCE SO THE PREVAILING WX IS OPTIMISTIC AT DAYBREAK TODAY. VSBYS IN THE JUICY PRE-DAWN AIRMASS ARE PRIMARILY MVFR AND MAY ACTUALLY SEE IMPROVEMENT WITH SHOWER OR THUNDERSTORM ACTIVITY THAT PASSES OVER ANY OF THE LOCAL AIRPORTS. WITH THE LARGE AREAL EXTENT OF SCATTERED STORM COVERAGE EARLY THIS MORNING...WAS NOT ABLE TO LIMIT THUNDER IN THE FORECAST FOR ANY TAF SITE THROUGH ABOUT 18Z. FELT MORE COMFORTABLE DROPPING THE CHANCE FOR RAIN SIGNIFICANTLY AFTER THIS TIME. LOWER STRATUS WITH COLDER AIR BEING ADVECTED IN WILL ONLY BRIEFLY BE FOUND FOR A FEW HOURS IN THE POST FRONTAL ATMOSPHERE AS THE COLD AIR IS ONLY MARGINALLY COLDER. SKIES WILL CLEAR LATER TODAY AND PARTICUARLY THIS EVENING. OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY INTO THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...PARKER SHORT TERM...SITES LONG TERM...BINAU AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1255 PM EDT SUN AUG 21 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221700- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1255 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON INTO THIS EVENING. ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1151 AM EDT SUN AUG 21 2011 OHZ053-054-062-063-211630- CLARK OH-FAYETTE OH-GREENE OH-MADISON OH- 1151 AM EDT SUN AUG 21 2011 ...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON...NORTHEASTERN GREENE...NORTHWESTERN FAYETTE AND SOUTHEASTERN CLARK COUNTIES THROUGH 1230 PM EDT... AT 1144 AM EDT...RADAR INDICATED A THUNDERSTORM NEAR SELMA...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SOUTH CHARLESTON. ALSO...SHADY GROVE...SOUTH SOLON...BOOKWALTER AND MIDWAY ARE NEAR THE PATH OF THIS RAPIDLY DEVELOPING THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3984 8339 3962 8339 3974 8387 3984 8383 BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1229 PM EDT SUN AUG 21 2011 OHZ054-055-064-211715- FRANKLIN OH-MADISON OH-PICKAWAY OH- 1229 PM EDT SUN AUG 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PICKAWAY...CENTRAL MADISON AND SOUTHWESTERN FRANKLIN COUNTIES THROUGH 115 PM EDT... AT 1222 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM SOUTH OF LONDON...NEAR BIG PLAIN...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL MADISON...NORTHWESTERN PICKAWAY AND SOUTHWESTERN FRANKLIN COUNTIES... INCLUDING BIG PLAIN...DERBY...HARRISBURG...ORIENT AND COMMERCIAL POINT. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3987 8300 3969 8300 3977 8345 3985 8346 BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1256 PM EDT SUN AUG 21 2011 OHZ061-062-211730- GREENE OH-MONTGOMERY OH- 1256 PM EDT SUN AUG 21 2011 ...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND NORTHWESTERN GREENE COUNTIES THROUGH 130 PM EDT... AT 1248 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR NEW LEBANON... MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTHRIDGE...DAYTON... MORAINE...OAKWOOD...KETTERING...WRIGHT-PATTERSON AFB...BELLBROOK AND BEAVERCREEK. ALSO...DREXEL...FORT MCKINLEY...SHILOH...RIVERSIDE...WOODBOURNE-HYDE PARK AND OVERLOOK-PAGE MANOR ARE NEAR THE PATH OF THIS RAPIDLY DEVELOPING THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3985 8404 3963 8405 3975 8447 3986 8447 BINAU
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
108 PM EDT SUN AUG 21 2011
OHZ056-211745-
LICKING OH-
108 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
THROUGH 145 PM EDT...
AT 105 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR INTERSTATE
70 AT STATE ROUTE 13...JUST NORTHEAST OF BUCKEYE LAKE...MOVING EAST
AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LICKING COUNTY...INCLUDING BROWNSVILLE AND GRATIOT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3994 8223 3992 8223 3991 8224 3992 8242
3993 8247 3993 8250 4008 8242 4003 8219
3995 8219
BINAUSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 115 PM EDT SUN AUG 21 2011 OHZ064-073-211815- PICKAWAY OH-ROSS OH- 115 PM EDT SUN AUG 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROSS AND SOUTHERN PICKAWAY COUNTIES THROUGH 215 PM EDT... AT 109 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE ROUTE 207 AT US ROUTE 22...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILLIAMSPORT...LOGAN ELM VILLAGE...CIRCLEVILLE AND KINGSTON. ALSO...PICKAWAY COUNTY AIRPORT AND AW MARION STATE PARK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3939 8284 3948 8327 3966 8322 3964 8283
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 119 PM EDT SUN AUG 21 2011 OHZ080-211800- HIGHLAND OH- 119 PM EDT SUN AUG 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HIGHLAND COUNTY THROUGH 200 PM EDT... AT 113 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SAMANTHA...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND MARSHALL. ALSO...SAMANTHA...PAINT CREEK STATE PARK...HIGHLAND COUNTY AIRPORT... ROCKY FORK LAKE AND RAINSBORO ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3925 8378 3933 8368 3930 8338 3911 8344 BINAU
The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were reported down due to damaging thunderstorm winds. One of these tree limbs crushed a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337053, 337055.